Thunderstorm Wind, Franklin
- When
- May 19, 1:45 PM EST
- Where
- Franklin County, Sydnorsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -79.833
Isolated severe thunderstorms on the 19th generated wind damage that downed trees in Franklin Co. and damaged an advertisement board and upset concession carts at a baseball field in Salem.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated severe thunderstorms on the 19th generated wind damage that downed trees in Franklin Co. and damaged an advertisement board and upset concession carts at a baseball field in Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 10:08 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1108 AM EDT WED MAY 19 2004 .UPDATE... HAVE ADJUSTED THE MAX TEMPS IN THE GREENBRIER VALLEY BASED ON CURRENT TEMPS AND LAMP GUID. LITTLE CHANGE TO THE REST OF TODAYS FCST AT THIS TIME. && .FIRE WEATHER... RAISED MIXING HGTS FOR THE FORECAT AREA BASED ON THIS MORNINGS SOUDINGS. ALSO ADJUSTED RH AND MIN RH BASED ON LATEST TEMP/DEW POINT FCST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && 14
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR ZONE CODING NATIONAL WEATHER SERVICE BLACKSBURG VA 1029 AM EDT WED MAY 19 2004 VAZ009-010-012>017-032-033-043-044-058-059-201535- BLAND VA-CARROLL VA-CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-SMYTH VA-WYTHE VA- 1029 AM EDT WED MAY 19 2004 .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS OR LARGE HAIL ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP. IN ADDITION...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD...BUT NO WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). VAZ007-011-018>020-022>024-034-035-045>047-WVZ042>045-191626- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CRAIG VA-GILES VA- GREENBRIER WV-MERCER WV-MONROE WV-ROANOKE VA-ROCKBRIDGE VA- SUMMERS WV-TAZEWELL VA- 1029 AM EDT WED MAY 19 2004 .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS OR LARGE HAIL ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP. IN ADDITION...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD...BUT NO WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ001>006-018>020-201535- ALLEGHANY NC-ASHE NC-CASWELL NC-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC- 1029 AM EDT WED MAY 19 2004 .DAY ONE... LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED...HOWEVER...HEAVY RAINFALL IS STILL LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD...BUT NO WIDESPREAD SEVERE WEATHER EVENTS ARE ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 AM EDT WED MAY 19 2004 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-192200- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SMYTH VA- SUMMERS WV-TAZEWELL VA-WYTHE VA- 1021 AM EDT WED MAY 19 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND NORTH OF THE VIRGINIA...NORTH CAROLINA BORDER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DEVELOP. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT WED MAY 19 2004 VAZ032>034-043-044-191839- BEDFORD-FRANKLIN-HENRY-PATRICK-PITTSYLVANIA- 135 PM EDT WED MAY 19 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... A BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS WAS TRACKING EAST SOUTHEAST AT 20 MPH. THIS ACTIVITY EXTENDED FROM EAST OF BEDFORD CITY SOUTHWEST ACROSS SMITH MOUNTAIN LAKE TO WOOLWINE. THE STORMS WILL APPROACH THE GRETNA AND THE MARTINSVILLE VICINITIES BY 2:30 PM. THE RADAR WAS INDICATING HEAVY DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO 35 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORIST SHOULD REDUCE SPEED TO AVOID HYDROPLANING YOUR VEHICLE. DOC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT WED MAY 19 2004 NCZ004>006-VAZ043-044-058-191837- CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC- STOKES NC- 238 PM EDT WED MAY 19 2004 A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 25 MPH THROUGH SOUTHSIDE VIRGINIA AND NORTHERN NORTH CAROLINA THIS AFTERNOON. THE STORMS WILL REACH DANVILLE AROUND 3:00 PM....AND REIDSVILLE AND YANCEYVILLE AROUND 3:30 PM. EXPECT TORRENTIAL RAIN...WITH RAINFALL AMOUNTS UP TO 2 INCHES IN LESS THAN 30 MINUTES...AND WIND GUSTS AS HIGH AS 35 MPH. BE ALERT FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO THE VERY HEAVY RAIN AND PONDED WATER ON ROADS...AND IN INTERSECTIONS AND OTHER POOR DRAINAGE AREAS.
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406868, 5406869.